Hail, Chisago
- When
- July 24, 5:47 AM CST
- Where
- Chisago County, 0.84 mi SE of Rush Pt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.660, -93.090
A strong cold front moved through the region Friday morning and generated a line of strong to severe thunderstorms that affected areas from far east central Minnesota, into west central Wisconsin. Several reports of golf ball size hail were observed in the east metro of the Twin Cities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A strong cold front moved through the region Friday morning and generated a line of strong to severe thunderstorms that affected areas from far east central Minnesota, into west central Wisconsin. Several reports of golf ball size hail were observed in the east metro of the Twin Cities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 5:25 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 625 AM CDT FRI JUL 24 2009 .AVIATION... /12Z TAF ISSUANCE/ COLD FRONT EARLY THIS MORNING ACROSS WEST CENTRAL MN AND ABOUT TO MOVE THROUGH KAXN. SHOWERS AND ISOLATED THUNDERSTORMS ARE WELL AHEAD OF THE FRONT ATTM AND IN THE ZONE OF BEST LOW LEVEL WAA. INDICATED SHOWERS FOR THE MORNING FOR SITES AHEAD OF THE FRONT WITH 2 HOURS OF TEMPO THUNDER FOR KMSP AND KRNH. VCTS MENTIONED AT KEAU EARLY THIS AFTERNOON WHERE A DECENT CHANCE EXISTS FOR A LINE OF STRONG TO SEVERE STORMS DEVELOPING AHEAD OF THE FRONT. KEPT PREDOMINATE CEILINGS AND VISIBILITIES VFR THROUGH THE PERIOD WITH MVFR VISIBILITY IN THE TEMPO GROUPS. SURFACE WINDS INCREASING OUT OF THE NW TODAY AFTER FROPA. MIXING THIS AFTERNOON INDICATES GUSTS WELL INTO THE 20 KNOT RANGE FOR KAXN...WITH AROUND 20 FOR KSTC AND KRWF. EASTERN SITES WILL SEE WINDS BY LATE IN THE AFTERNOON IN THE 14 TO 16 KNOT RANGE THAT WILL PERSIST THROUGH THE EVENING BEFORE DROPPING. && .DISCUSSION... /ISSUED 323 AM CDT FRI JUL 24 2009/ TIGHT WARM ADVECTION ZONE OVER CENTRAL MN AHEAD OF SURFACE LOW WITH CONVECTION RIDING JUST NORTH OF THE MORE STABLE AIR OVER SOUTHERN MN. SOME ELEMENTS DEVELOPING BASK TO THE SW OVER WEST CENTRAL MN CLOSER TO MORE UNSTABLE REGIME OVER SD. RUC13 TAKES MOST OF LAYER 850-700 WARM ADVECTION ACROSS THE NORTHERN CWA THIS MORNING BUT THERE ARE HINTS OF AN ADDITIONAL ADVECTION ZONE DEVELOPING OVER SW MN AS THE FRONT SAG INTO THAT AREA. DIFFERENTIAL DIV QUIETS STRONG OVER CENTRAL MN AS WELL..BUT THIS WEAKENS WITH TIME THIS MORNING INTO SOUTHERN MN. WILL PLACE SOME HIGH POPS FOR A FEW HOURS MAINLY OVER PARTS OF EAST CENTRAL AND SE MN INTO WEST CENTRAL WI. SOMEWHAT NORTH-SOUTH THICKNESS ORIENTATION NOT THE BEST FOR SEVERE WEATHER THIS MORNING OVER THE AREA...BUT BECOMES A LITTLE BETTER OVER SOUTHEAST MINNESOTA THIS AFTERNOON...WITH A WNW ORIENTATION. RUC AND NAM A LITTLE FASTER THAN THE GFS WITH THIS...AND CURRENT TRENDS SUGGEST THAT THIS MAY BE CORRECT. THUS SEVERE WEATHER THREAT MAY BE JUST SOUTHEAST OF OUR AREA BY AFTERNOON. SHOULD BE DECENT CLEARING BEHIND THE SYSTEM NW CWA DURING THE AFTERNOON AND THE REST OF THE AREA THIS EVENING. MODELS CONTINUE TREND OF SOMEWHAT UNSTABLE CYCLONIC FLOW INTO THE WEEKEND WITH THE BEST CHANCE OF SCATTERED SHOWERS EASTERN CWA SATURDAY AFTERNOON AND THEN PART OF SUNDAY INTO MONDAY. GEFS 500 MB HEIGHT ANOMALY TRENDS SHOW BELOW NORMAL HEIGHTS THROUGH THE END OF THE MONTH. THE 00Z ECMWF ACTUALLY SHOWING A LITTLE MORE BROAD TROUGH EXTENDING BACK TO THE NW CONUS BY THE END OF THE RUN. BASICALLY THIS SUGGESTS THE CONTINUING CHANCE OF PRECIP INTO NEXT WEEK. WAVES WILL BE HARD TO TIME..THUS ARGUES FOR POPS SOMEWHAT ABOVE THE CLIMATOLOGY. TEMPS STILL AVERAGING BELOW NORMAL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JPR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 425 AM CDT FRI JUL 24 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 425 AM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS MUCH OF EAST CENTRAL AND SOUTH MINNESOTA INTO WEST CENTRAL WISCONSIN THIS MORNING. SOME OF THE STORMS OVER CENTRAL OR SOUTH CENTRAL MINNESOTA COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. A COLD FRONT WILL BE MOVING INTO FAR SOUTHERN MINNESOTA...AND PARTS OF WEST CENTRAL WISCONSIN THIS AFTERNOON. INSTABILITY WILL BE INCREASING AHEAD OF THE FRONT AND IT IS POSSIBLE THAT THUNDERSTORMS COULD BECOME SEVERE IN AN AREA FROM AROUND ALBERT LEA TO EAU CLAIRE. LARGER HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN SATURDAY AND SUNDAY AFTERNOON...AS WEAK DISTURBANCES MOVE SOUTHEAST OUT OF CANADA. THE WEATHER PATTERN WILL REMAIN UNSETTLED INTO MUCH OF NEXT WEEK...WITH A CONTINUING CHANCE OF ISOLATED THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER FAR SOUTHERN MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 AM CDT FRI JUL 24 2009
MNZ042-043-240800-
MORRISON-TODD-
211 AM CDT FRI JUL 24 2009
AT 211 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
STAPLES AIRPORT TO STAPLES AIRPORT TO 7 MILES SOUTHWEST OF STAPLES.
THESE STORMS WERE MOVING EAST AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BERTHA.
MOTLEY.
PHILBROOK.
CUSHING.
LAT...LON 4636 9470 4636 9466 4631 9455 4634 9442
4629 9434 4626 9434 4623 9439 4617 9437
4604 9466 4627 9507 4638 9483 4638 9473
TIME...MOT...LOC 0711Z 283DEG 29KT 4647 9469 4638 9478
4632 9493SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 AM CDT FRI JUL 24 2009
MNZ045-052-053-241215-
CHISAGO-ISANTI-KANABEC-
635 AM CDT FRI JUL 24 2009
AT 633 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF GRANDY. THIS STORM WAS MOVING EAST
AT 25 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEWIS LAKE.
GRANDY.
HARRIS.
BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4571 9285 4559 9288 4556 9285 4556 9275
4554 9272 4546 9268 4542 9270 4562 9346
4578 9338
TIME...MOT...LOC 1135Z 280DEG 23KT 4566 9325The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 11:46 UTC.
16 hail, 5 thunderstorm wind. Local standard time, as filed.
Several trained spotters reported quarter to golf ball size hail from the west side of Oak Grove, to the southeast side of the town.
A trained spotter reported 1.5 diameter hail in northern Shoreview, along the Anoka, Ramsey County line.
Several trained spotters and local officials reported a nearly continuous path of penny to quarter size hail stones from approximately three miles southeast of the Anoka County Airport, to the east of Shoreview.
Several trained spotters reported quarter to half dollar size hail stones from portions of Shoreview to the area around Owasso Lake in northeastern Roseville.
Several locally trained spotters and local officials reported nickel to golf ball size hail stones from Maplewood, near Highway 36 and English Street, southeast across North St Paul. Minor hail damage was noted near the intersection of Century Avenue and Holloway Avenue, along the Ramsey-Washington county line. The hail storm continued into Washington County.
Hail fell in the southern portion of Mahtomedi.
Golf ball size hail was reported along the Ramsey-Washington County line, and was reported from the Intersection of Century Avenue and Highway 5 (34th Street) to just east of the intersection of Highway 5 and Interstate 694.
Local amateur radio operators reported nickel to quarter size hail near Woodbury.
Spotters and a local TV station also relayed a damage report of about one dozen 18 diameter trees blown down, along with power lines, on the west edge of Cottage Grove, from 80th Street and Grange, into St Paul Park and Grey Cloud Township, near 96th Street and Highway 61.
A large tree was blown down on a house in the southeast part of Inver Grove Heights.
Two trees down.
The Emergency Manager of Dakota County reported several pine trees blown down along with 8 diameter tree branches on the south side of Highway 316 in Hastings.
A local National Weather Service employee and the local Emergency Manager reported several trees blown down east of New Trier, and a 16' hopper blown over near Miesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174994, 174989, 174993, 174992, 175024, 175020, 175786, 175006, 191496, 191457, 175017, 175025, 174998, 175012, 191497, 174997, 174995, 175001, 174996, 175002, 175023.